Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

Medication issues


  • Please log in to reply
5 replies to this topic

#1 enjoytheride

enjoytheride

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 367 posts

Posted 27 February 2011 - 09:20 PM

I have just gone through a few weeks that were an interesting (well, to me at least) rollercoaster.

I have been taking 400 mg of hydroychloroquine daily for about a year now. It was prescribed by a new rheumatologist after a referral from my internist.

Problems seem to come and go with this condition so I usually have a tendency to wait awhile if it does not really seem serious. A lot of the time whatever is bothering me will go away or I simply find it is not something worrisome. But I have seeing a gastroenterologist due to a really distressing and continuing problem. Lots of tests, but no results that last.

Not too long ago there was a posting on this forum about who took Plaquenil. In it most people said they took 200 mg per day. Only one person said they took more. I decided to look at the drug website and it said that the usual prescription dose for my use was 400mg for a few weeks then dropping down to 200mg per day.

I decided to ask the rheumatologist for the reason I was taking the high dose. As usual, I did not get a call from the doctor but from the medical assistant who left a message to go ahead and take 200 mg and I would know if that was wrong if my problems got worse. Not too good a response.

I did cut it back. I went through some increased joint pain and a few other things but, to my surprise, the bowel problem got a lot better and has stayed better for a couple of weeks. I also stopped having so much edema.

The joint pain has now improved to close to what it was on the higher dose. But the sensation of stinging nettle on the back of my hands has come back.

I can certainly live more happily with the current set of symptoms but wonder if I am doing something bad for the future.

Any thoughts? I suspect that my next appointment with the rheumatologist will not get any information to help me know what is best. My goal for that visit is to try to get a referal to the clinic at UCSF but that is probably 6 months in the future if I can even get it.

#2 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 28 February 2011 - 02:57 AM

Hi Enjoytheride,

I'm on 400mg a day and have been for several years now and seem to tolerate it well, but it sure sounds like you don't. I think one of the questions I'd ask the rheumatologist is what he has actually prescribed the Plaquenil for: to lessen pain and/or fatigue or other symptom, or does he expect it to modify the course of the disease.

Does the referral to the clinic need to come from the rheumatologist? If your internist could provide the referral, I think I would be talking to him and trying to get the ball rolling for a second opinion, at least.

It's seriously annoying when information is relayed through a medical assistant. It doesn't give you any opportunity to ask questions and puts the MA in an awkward spot too since they really can't and shouldn't offer any opinions. It also seems a little dismissive~

Here's hoping you'll get better answers at your next appointment!

Warm wishes,
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#3 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 28 February 2011 - 03:06 AM

Hi Enjoy,

It's good news that the Plaquenil has improved your symptoms, although I agree that the medical assistant's comments were not a lot of use to you and hardly inspired confidence!! :o

Unlike Jeannie, I've never taken Plaquenil so am unable to advise you from my own experience, but I know quite a few of our members have taken it with good results so I'm sure they'll be able to advise you.

I hope you're able to get your referral and that you'll get more satisfactory answers from the clinic.

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#4 CraigR

CraigR

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 438 posts
  • Location:Escondido (near San Diego), Ca

Posted 28 February 2011 - 11:56 AM

I also take 400 mg. without side effects. This med is (usually) not associated with many side effects, other than a sight-related issue which is easy to monitor. I take several other meds, and only pain meds seem to have any bowel effect (constipation). Diet make this manageable.

Craig

#5 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 02 March 2011 - 04:58 PM

Hello ETR

Hydroxychloroquine is something I am going to ask about when I see the rheumatologist this month, I hope to have good results from a fatigue point of view! Incidentally how long does it take before you notice any improvement?

In the early years of scleroderma I used to get a prickling sensation in my hands and feet, uncomfortable enough to stop me sleeping. I found a combination of menthol rubs, one for muscles/joints and a vapour rub, for congestion, rubbed into my hands and feet disguised the prickling sensation enough to make it bearable.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#6 enjoytheride

enjoytheride

    Senior Silver Member

  • Topic Starter
  • Members
  • PipPipPipPipPip
  • 367 posts

Posted 02 March 2011 - 11:35 PM

Hi Amanda. With me the results of starting the hydroxychoroquine were fairly fast but the complete effect did take place over about a month or so. Some things like the pins and needle feeling left very fast- the fatigue improved more gradually. A number of problems that I had not really recognised as related also went away.
But I have always reacted more to most medicines than most people as did my mother. Usually I have found it better to take a lesser dose than recommended.
I did help me overall a great deal.
I hope it works as well for you.